By combining Lipitor and niacin you run the risk of developing serious muscular problems. You will need to work closely with your doctor if you are taking a combination of these medications and report any unusual muscle aches, pains, weakness, or similar sensations immediately.
How Do Lipitor and Niacin Work?
Both work to improve your overall cholesterol profile. Your liver makes cholesterol with the help of an enzyme called HMG CoA Reductase. Your cholesterol level decreases when you take Lipitor because the medication inhibits the enzyme.
Your body will boost HDL cholesterol production with the help of a niacin supplement. HDL cholesterol is often referred to as good cholesterol because it helps clean up and clear out bad cholesterol from your bloodstream.
Niacin is a B vitamin that helps your body convert carbohydrate nutrients into energy. You can purchase niacin over-the-counter or your doctor can prescribe it in prescription strength.
Research performed at the University of Washington showed that both Lipitor and niacin are effective at lowering blood cholesterol levels when taken separately. When taken together, patients showed an increased drop in cholesterol levels.
However, many other reports and case studies reveal this combination of medications may result in serious health consequences.
Lipitor and Niacin Side Effects – Myopathy & Rhabdomyolysis
Investigators found that when Lipitor is taken at the same time as niacin you can increase your risk of developing myopathy and rhabdomyolysis. Patients who have myopathy, a muscle disease, may experience muscle cramps, spasms, and stiffness.
Patients with rhabdomyolysis, a disease that leads to the quick breakdown of muscular fibers, may experience general muscle weakness, stiffness, tenderness, and ache. Patients with rhabdomyolysis can develop kidney damage due to the release of harmful muscle tissue fibers into the bloodstream.
How to Handle Side Effects from Lipitor and Niacin
If you are currently taking Lipitor together with niacin and you are experiencing muscle aches, cramps, pain, stiffness, spasms, or weakness; or you are having any unusual sensations you need to speak with the cardiologist or medical doctor who prescribed the medications.
Your doctor will evaluate your symptoms and may choose to change your medications, change the dosage of your medications, take you off either medication for a trial period to note any change in your symptoms, or take a different course of action.
If you are concerned about taking these medications in combination, your doctor may be willing to help you lower your cholesterol through natural means. Drugs should be the last option to consider after you have tried many other natural methods to lower cholesterol.
Lowering Cholesterol without Lipitor and Niacin
You can choose from many natural cholesterol-lowering options. Perhaps your most important consideration is your diet. Studies have shown that when you eat:
- a diet high in fiber-rich foods such as vegetables, fresh fruits and
- whole grains along with foods low in saturated fats cholesterol levels drop.
Other factors that will improve your cholesterol profile include:
- stopping smoking,
- exercising regularly and
- moderate intake of red wine.
You will want to research ways to naturally decrease your cholesterol so you are armed with quality information to discuss with your doctor.